Browse

You are looking at 1 - 3 of 3 items

Open access

Kewan Hamid, Neha Dayalani, Muhammad Jabbar and Elna Saah

Summary

A 6-year-old female presented with chronic intermittent abdominal pain for 1 year. She underwent extensive investigation, imaging and invasive procedures with multiple emergency room visits. It caused a significant distress to the patient and the family with multiple missing days at school in addition to financial burden and emotional stress the child endured. When clinical picture was combined with laboratory finding of macrocytic anemia, a diagnosis of hypothyroidism was made. Although chronic abdominal pain in pediatric population is usually due to functional causes such as irritable bowel syndrome, abdominal migraine and functional abdominal pain. Hypothyroidism can have unusual presentation including abdominal pain. The literature on abdominal pain as the main presentation of thyroid disorder is limited. Pediatricians should exclude hypothyroidism in a patient who presents with chronic abdominal pain. Contrast to its treatment, clinical presentation of hypothyroidism can be diverse and challenging, leading to a delay in diagnosis and causing significant morbidity.

Learning points:

  • Hypothyroidism can have a wide range of clinical presentations that are often nonspecific, which can cause difficulty in diagnosis.

  • In pediatric patients presenting with chronic abdominal pain as only symptom, hypothyroidism should be considered by the pediatricians and ruled out.

  • In pediatric population, treatment of hypothyroidism varies depending on patients’ weight and age.

  • Delay in diagnosis of hypothyroidism can cause significant morbidity and distress in pediatrics population.

Open access

Ali A Zaied, Halis K Akturk, Richard W Joseph and Augustine S Lee

Summary

Nivolumab, a monoclonal antibody against programmed cell death-1 receptor, is increasingly used in advanced cancers. While nivolumab use enhances cancer therapy, it is associated with increased immune-related adverse events. We describe an elderly man who presented in ketoacidosis after receiving nivolumab for metastatic renal cell carcinoma. On presentation, he was hyperpneic and laboratory analyses showed hyperglycemia and anion-gapped metabolic acidosis consistent with diabetic ketoacidosis. No other precipitating factors, besides nivolumab, were identified. Pre-nivolumab blood glucose levels were normal. The patient responded to treatment with intravenous fluids, insulin and electrolyte replacement. He was diagnosed with insulin-dependent autoimmune diabetes mellitus secondary to nivolumab. Although nivolumab was stopped, he continued to require multiple insulin injection therapy till his last follow-up 7 months after presentation. Clinicians need to be alerted to the development of diabetes mellitus and diabetic ketoacidosis in patients receiving nivolumab.

Learning points:

  • Diabetic ketoacidosis should be considered in the differential of patients presenting with metabolic acidosis following treatment with antibodies to programmed cell death-1 receptor (anti-PD-1).

  • Autoimmune islet cell damage is the presumed mechanism for how insulin requiring diabetes mellitus can develop de novo following administration of anti-PD-1.

  • Because anti-PD-1 works by the activation of T-cells and reduction of ‘self-tolerance’, other autoimmune disorders are likely to be increasingly recognized with increased use of these agents.

Open access

Colin L Knight, Shamil D Cooray, Jaideep Kulkarni, Michael Borschmann and Mark Kotowicz

A 51 year old man presented with sepsis in the setting of thioamide-induced agranulocytosis. Empiric broad-spectrum antibiotics was followed by directed narrow-spectrum antibiotics, and his neutrophil count recovered with support from granulocyte-colony stimulating factor (G-CSF) analogue transfusions. After a brief period of multi-modal therapy for nine days including potassium iodide (Lugol’s iodine), cholestyramine, propanolol and lithium to temper his persisting hyperthyroidism, a total thyroidectomy was performed while thyroid hormone levels remained at thyrotoxic levels. Postoperative recovery was uncomplicated and he was discharged home on thyroxine. There is limited available evidence to guide treatment in this unique cohort of patients who require prompt management to avert impending clinical deterioration. This case report summarises the successful emergent control of thyrotoxicosis in the setting of thioamide-induced agranulocytosis complicated by sepsis, and demonstrates the safe use of multi-modal pharmacological therapies in preparation for total thyroidectomy.

Learning points:

  • Thioamide-induced agranulocytosis is an uncommon but potentially life-threatening complication of which all prescribers and patients need to be aware.

  • A multi-modal preoperative pharmacological approach can be successful, even when thioamides are contraindicated, when needing to prepare a thyrotoxic patient for semi-urgent total thyroidectomy.

  • There is not enough evidence to confidently predict the safe timing when considering total thyroidectomy in this patient cohort, and therefore it should be undertaken when attempts have first been made to safely reduce thyroid hormone levels.

  • Thyroid storm is frequently cited as a potentially severe complication of thyroid surgery undertaken in thyrotoxic patients, although the evidence does not demonstrate this as a common occurrence.